What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 3:06 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 23, 3:06 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
406 PM EDT Sun Jul 23 2023
.SYNOPSIS...
An upper trough will move east across the area this evening
before surface high pressure builds into the area later tonight.
Surface high pressure will linger over the area through the week
with a few shortwave troughs moving over the region.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Scattered convection continues to persist across the region,
mainly across northwest Ohio and along the Lake Erie shore in
northeast Ohio. Some of the cells over the past two hours have
pulsed up to appreciable levels to produce some gusty winds and
perhaps some hail. Around 1000 j/kg MLCAPE currently present
across the area with steep low level lapse rates allowing for
quick developing/short duration convection. Overall, storms are
not expected to be strong to severe given the lack of deep
layer bulk shear marginal mid level lapse rates. Coverage should
expand a bit eastward over the next several hours as an upper
shortwave works east towards the lower Great Lakes. Instability
is expected to weaken diurnally this evening and would expect
shower/storm coverage to diminish aside from some lingering
shower activity coincident with the vort max moving over the
region tonight.
Broad upper troughing will remain over the region tonight
through Monday night with some weak surface high pressure
building into the area. Some diurnally driven convection
possible on Monday, but the better support for convection may
remain south of the area. Went with slight chance/low chance
pops similar to the previous forecast.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Cyclonic W'erly to NW'erly mid/upper-level flow and embedded
shortwave disturbances are expected to impact our CWA during this
period. At the surface, we should be located along the northern
flank of a high pressure ridge centered in vicinity of the southern
Appalachians. Simultaneously, multiple and subtle surface trough
axes should accompany the shortwave disturbances and traverse our
region generally from west to east. Net low-level warm and moist air
advection from the Gulf of Mexico will contribute to a warming trend
in our CWA as humidity increases. Sufficient daytime heating of
surrounding land and a relatively-weak synoptic MSLP gradient should
allow a lake breeze to occur within about five miles of all of Lake
Erie during the late morning through early evening hours on Tuesday
and within about five miles of the lake from northeastern Cuyahoga
County to Erie County, PA during the late morning through early
evening on Wednesday. Overnight lows should reach mainly the 60's
around daybreak Wednesday morning and mainly the mid 60's to lower
70's around daybreak Thursday morning. Late afternoon highs should
reach the 80's to 90F on Tuesday and the mid 80's to lower 90's on
Wednesday. The coolest highs are expected within the lake breeze. Of
note, normal lows are in the lower to mid 60's and normal highs are
in the lower to mid 80's this time of year. Isolated to scattered
and periodic rain showers/thunderstorms are possible, especially
during the afternoon through early evening hours of the short-term
period, since daytime heating of the humid boundary layer should
yield moderate to perhaps strong CAPE and non-excessive CIN for
parcels rooted in that layer. Low-level convergence and associated
ascent along the expected lake breeze front and surface trough axes
should act as a focus for shower/storm formation. However, odds
favor fair weather on Tuesday when the stabilizing surface ridge may
exert greater influence in our CWA.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
W'erly to NW'erly mid/upper-level flow is expected to remain
cyclonic over our CWA during the long-term period. Additional
shortwave disturbances embedded in the flow aloft are forecast to
impact our region. At the surface, a high pressure ridge is expected
to remain centered near the southern Appalachians and influence our
region before a cold front drifts SE'ward across our CWA on Friday
and/or Saturday. Another high pressure ridge should build from the
Canadian Prairies and north-central United States behind the front.
However, subtle surface trough axes accompanying the shortwave
disturbances will continue to move generally E'ward through our
region. Periodic and isolated to scattered showers/thunderstorms
remain possible amidst sufficient atmospheric moisture and
instability, especially on Friday into Saturday with the approach
and eventual passage of the cold front. Continued low-level warm and
moist air advection ahead of the cold front will contribute to
unusual warmth and continued increase in humidity on Thursday
through Friday. Late afternoon highs are forecast to reach mainly
the lower to mid 90's on both days. Overnight lows should reach only
the lower to mid 70's in most locations around daybreak Friday
morning. Somewhat cooler readings are expected Friday night through
Sunday due to low-level CAA behind the eventual cold front passage,
fairly abundant cloud cover, and the wet-bulb effect associated with
periodic precip. Overnight lows should reach mainly the 60's around
daybreak on Saturday and Sunday mornings. Daily highs should reach
mainly the upper 70's to mid 80's this upcoming weekend.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Mainly VFR conditions through the period with the primary focus
being iso/sct SHRA/TSRA ongoing across northwest OH at the onset
of this period. Coverage will be fairly scattered with limited
lightning, with only enough confidence for TEMPO TSRA mentions
at KTOL/KFDY for a few hours early in the period. A brief
MVFR/IFR reduction cannot be ruled out with any storm that
impacts a terminal. Otherwise, some VCTS mentions at KMFD/KCLE
through 00Z where more uncertainty/confidence in thunder
resides. SHRA/TSRA activity should wane after 00Z, with VFR
expected through the end of the period. Southwest winds will
become light overnight, increasing again out of the west near
the end of the period. Northwest winds possible with a brief
lake breeze early in the period at KERI.
Outlook...Non-VFR possible in isolated to scattered
afternoon/evening showers and thunderstorms Monday through
Thursday. The highest chance for showers and thunderstorms
appears to be late Tuesday evening and overnight.
&&
.MARINE...
Primarily southerly to southwesterly winds around 5 to 15 knots are
expected through Friday as a ridge lingers over Lake Erie and the
parent high pressure center moves from near the Lower MS Valley
toward the southern Appalachians. However, a daily lake breeze
should impact all nearshore zones during the late morning through
early evening hours on Monday and Tuesday, and nearshore zones from
roughly Cleveland to Ripley on Wednesday. Waves trend mainly 3 feet
or less. Occasional 4 footers are possible on Friday when
predominantly southwesterly winds may freshen toward 20 knots and a
cold front approaches the lake from the northwest.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Greenawalt
MARINE...Jaszka
Hazardous weather outlook, Jul 23, 2:49 AM EST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 AM EDT Sun Jul 23 2023
LEZ061-147>149-167>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on-
the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
349 AM EDT Sun Jul 23 2023
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>146-162>166-240800-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-
349 AM EDT Sun Jul 23 2023
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Scattered thunderstorms could produce wind gusts of 30 to 40 knots
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 1:33 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
233 PM EDT Sun Jul 23 2023
OHZ006-017-231900-
Wood OH-Hancock OH-
233 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Wood
and northern Hancock Counties through 300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rawson, or 8 miles southwest of Findlay, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Van Buren,
Bloomdale, Cygnet, Jerry City, West Millgrove and Bairdstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 8370 4125 8342 4116 8342 4100 8367
4104 8380
TIME...MOT...LOC 1833Z 216DEG 19KT 4099 8378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GreenawaltSpecial weather statement, Jul 23, 2:19 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
319 PM EDT Sun Jul 23 2023
OHZ027-036-232000-
Wyandot OH-Marion OH-
319 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northwestern Marion
and Wyandot Counties through 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marseilles, or 9 miles southwest of Upper Sandusky, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Upper Sandusky, Forest, Sycamore, Morral, Marseilles, Carey, Nevada,
Wharton, Harpster and Kirby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4090 8351 4091 8348 4099 8346 4099 8311
4091 8311 4068 8312 4062 8342 4068 8342
4070 8344 4071 8349 4082 8350 4082 8352
TIME...MOT...LOC 1919Z 236DEG 17KT 4074 8341
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 2:21 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
321 PM EDT Sun Jul 23 2023
OHZ014-089-PAZ001-002-232000-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
321 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northeastern
Ashtabula and southwestern Erie Counties through 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Kingsville, or near Ashtabula, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashtabula, Conneaut, North Kingsville, Albion, Kingsville,
Cranesville, Platea, Edgewood, Kelloggsville and Plymouth Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 8029 4179 8076 4189 8084 4191 8080
4192 8075 4192 8072 4196 8055 4198 8054
4202 8038
TIME...MOT...LOC 1921Z 236DEG 17KT 4187 8071
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 3:17 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
417 PM EDT Sun Jul 23 2023
OHZ017-018-027-028-036-232045-
Crawford OH-Seneca OH-Wyandot OH-Marion OH-Hancock OH-
417 PM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of southwestern Seneca,
Marion, Wyandot, southwestern Crawford and eastern Hancock Counties
through 445 PM EDT...
At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arlington to Marseilles to near Richwood.
Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Findlay, Marion, Upper Sandusky, Forest, Arlington, Prospect,
Sycamore, La Rue, Arcadia, Morral, Vanlue, Waldo, New Riegel,
Marseilles, Carey, Benton, Nevada, New Bloomington, Mount Blanchard
and Green Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4114 8334 4093 8309 4074 8299 4049 8301
4043 8303 4044 8325 4051 8325 4051 8342
4068 8342 4070 8344 4071 8349 4082 8351
4082 8367 4107 8373
TIME...MOT...LOC 2017Z 274DEG 14KT 4091 8360 4069 8339 4047 8338
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 4:16 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Cleveland OH
516 PM EDT Sun Jul 23 2023
OHZ037-047-232200-
Morrow OH-Knox OH-
516 PM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of southern Morrow and
western Knox Counties through 600 PM EDT...
At 516 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashley to near Sunbury to Westerville.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Vernon, Fredericktown, Cardington, Centerburg, Ashley,
Chesterville, Sparta, Waterford, Marengo and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4027 8248 4027 8274 4035 8275 4036 8293
4041 8292 4042 8302 4045 8302 4059 8263
4055 8262 4055 8257 4046 8246 4024 8247
TIME...MOT...LOC 2116Z 243DEG 22KT 4040 8302 4029 8291 4011 8292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Maines